Pending the uploading of pictures from our weekend trip North, I’ll give a run down of the daily life of the Archaeology Field School Student.
1:00 AM Fire Alarm (this only happened once, but it warrants mentioning, once you realize how little sleep we get compared to how much we do, you’ll see why every sleep interruption deserves mentioning).
4:00 AM Someone’s Alarm
4:05 AM Someone Else’s Alarm
4:15 AM First Breakfast – For those who enjoy food the implication of two or more breakfasts may sound like a wonderful thing, however, this is little more than the scraps of food from dinner that you squirreled away, if you were smart enough to do so. This is usually a Peanut Butter and Jelly sandwich (which you grow to loath), or in one striking example I saw, a plate of cold spaghetti and sauce. This is eaten sitting in your bed, or carried with you and eaten a little later, on the bus.
4:20 AM Get Ready – Hopefully you’ve remembered to pack everything, there is little time to double check, unless you get up extra early. Most importantly: Water, gloves, sun block, and a hat, all go into a day bag. Some people bring other things: medication, bandages or first aid kits, towels, etc.
4:30 AM Load Second Breakfast – This rotates, so you’re only responsible for this about 15-25% of the time. But you have to go to the lab, load the crates and ice boxes with food and disposable dishware, and load them onto the bus.
4:40 AM Load the Bus – Everyone helps load the extra water containers onto the bus, there are about 20 of them, roughly 3 Liters each, I believe.
4:45 AM Get on the Bus – This is not as easy as it seems. Usually, we count out our assigned numbers, to make sure everyone is present. There is a pause at 17, because no one can hear 16, she is so quiet, and another pause at 21, because he is never there by the time we count. But eventually, we get going.
5:15 AM Arrive at the Site (sort of) – I say sort of, because there is a farming field and the bus drivers never want to take us right up to the site, so the bus stops about 100 meters away, and we unload the bus and cross the fields, covered with a thin layer of turkey-based fertilizer.
5:25 AM Get Started – After hauling a large quantity of tools uphill in wheelbarrows (everything is Israel is uphill, by the way), we divide into our groups, called squares, and receive our marching orders from our supervisors and supervisors in training. Then we work work, praying that the clouds with be thick and the wind strong.
8:00 AM “What Time is It?” – This is heard every day at 8:00 AM, give or take a few minutes. I suspect by those who skipped First Breakfast.
8:30 or 9:00 AM Second Breakfast – If there is good cloud cover, we take advantage of it and eat later. Second breakfast is eaten together, and pretty consistently includes, cereal, yogurt, vegetables, cheese, and peanut butter and jelly sandwiches (yep, again).
+30 Minutes, Back to Work – What you do after second breakfast depends on your supervisor. Some change jobs several times each day, others assign one job before breakfast and switch people after, still other, what you are assigned, is what you do all day long.
12:00 Noon Clean Up – All the surfaces on the site are dusted off with soft bristled brushed to prepare them for photographing, and targets are laid out as elevation markers. Bill (our – photography guy) starts taking elevation measurements. Everyone else starts putting tools and equipment away, organizes the pottery and material culture samples to bring back, and loads the bus.
12:45 PM Departure – The bus leaves, about 15 minutes late.
1:00 PM Lunch is Served
1:10 PM Arrival – First, a handful of people get off the bus and make a b-line for lunch. Then a group of people get off and collect the water containers, pottery, and material culture and put it away, before going to the lunch. This is fairly consistent behavior each day.
Lunch, by the way, is a Meat Meal. Being on the kosher Kibbutz, our Meat Meal is dairy free (though we’ve negotiated the inclusion of salad dressing for the non-Jews, though this is not kosher). And Peanut Butter and Jelly sandwiches (did you see it coming?).
1:30 PM “Free Time” – This “Free Time” last for about 2 to 2 and half hours, depending on the day. It consists of: organizing and implementing a showering regime with your 2-3 other roommates, and changing into clean clothes (yep, we just ate in dirty clothes after a long day in the hot sun without first showering); doing laundry (usually hand washing that days clothes to be used in the field in two days, so you don’t destroy everything you brought with you), and with your last 30 minutes, most people nap, since there is little energy left for much else.
3:30 PM Pottery Reading / Washing – The pottery from the day has been soaking for the last 3 hours, and we start washing it, one piece at a time, with small hand brushes. Roughly (I am making an educated guess) 2-3 thousand pieces of pottery on an average day are washed. Each “square, takes a turn looking through the previous day’s, now sun dried, pottery, while the experts tell us what it is, with astounding skill.
5:30 PM “Free Time” – Unless its a busy pottery washing day, we’re done by 5:30, and we get real free time. If you weren’t able to get a turn at the shower before, you take it now. If you needed change to do real laundry, you do that now (which takes an hour).
6:30 PM Dinner – This is a Dairy Meal. That means, no meat. But… Peanut Butter and Jelly Sandwiches.
7:15 PM Lecture – Well, not every night, but most nights, there is a 30 minute lecture on some subject related to archaeology or our site. With delays, questions, and overruns, this ends up about 45 minutes.
8:00 PM “Free Time” – Keeping in mind, that first alarm goes off 8 hours from now, but if you want to stay up, you have as much free time as you can handle… however:
8:30 PM Internet Crash – You can almost set a clock by it. For some reason, our internet crashes at 8:30 every night. So if you want to get anything done online, it has to be in before then.
Speaking of which, it’s 8:27, time to post this before it’s too late.